Journal of the Endocrine Society
Oxford University Press
image
SAT-270 Priapism Secondary to Cabergoline
Volume: 4, Issue: Suppl 1
DOI 10.1210/jendso/bvaa046.1340

Highlights

Notes

Abstract

Background: Cabergoline and Bromocriptine are ergot derivative long-acting dopamine agonist that are very effective and well tolerated in patients with hyperprolactinemia. A rare and unwanted side effect of Bromocriptine is priapism, which has hardly ever been report in literature and it’s not cited under the medication insert. The underlying mechanism is not totally clear, but it is well known that dopaminergic pathways in the central nervous system are of importance for male sexual behavior and penile erection. Lesser is known about Cabergoline and priapism with only one case report in the literature (1).

Clinical Case: A 65 yr old African American male with a past medical history significant for obesity, essential hypertension, and recent history of frontal headaches was found to have a pituitary macroadenoma. Brain MRI demonstrated 11 x 12 x 9 mm enhancing lesion within the right lateral sella turcica. The lesion extended laterally to abut the right cavernous ICA without vascular encasement or extension into the right temporal skull base. Prolactin level was 276.3 ng/mL (2.1-15.0 ng/mL). He was started on Cabergoline 0.5 mg weekly. 60 days after starting Cabergoline he presented to the ED with a painful penile erection lasting >12 hours. He did not take any Phosphodiesterase (PDE) inhibitors and had no other recent change in medications. He denied any history of sickle cell disease. His most recent dose of Carbergoline was the day prior to the ED visit. He was seen by a Urologist in the ED and confirmed to have a low flow Priapism and underwent aspiration of intracorporal bodies. He was discharged home on pseudoephedrine and pain medications. Carbergoline was discontinued. He has had no further episodes of Priapism since discontinuation of Cabergoline.

Conclusion: The time between drug use and occurrence, absence of other offending medications or precipitating factors and no further priapism episodes once treatment was discontinued suggests a priapism as a rarely reported side effect of Cabergoline. (1)

References:

1.E.de la Pena Zarzuelo, V. Hernandez Canas and C. Llorente Abarca, Department of Urology, Hospital Universitario Fundacion Alcorcon, Madrid, Spain

Amir, Flores, and Calles-Escandon: SAT-270 Priapism Secondary to Cabergoline
https://www.researchpad.co/tools/openurl?pubtype=article&doi=10.1210/jendso/bvaa046.1340&title=SAT-270 Priapism Secondary to Cabergoline&author=Maryam Amir,Monica Flores,Jorge Calles-Escandon,&keyword=&subject=Neuroendocrinology and Pituitary,Case Reports in Secretory Pituitary Pathologies, Their Treatments and Outcomes,AcademicSubjects/MED00250,